Alert archive / Maryland / Tornado Warnings in 2020

Tornado Warning 22, NWS Baltimore/Washington

September 3, 2020Howard County, Montgomery County, Prince George's County, Maryland

NWS Baltimore/Washington issued this tornado warning at Sep 3, 2020, 4:43 PM EDT for Howard County, Montgomery County, Prince George's County, Maryland. It was in force for 32 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2020, 4:43 PM EDT (20:43 UTC)
Expired
Sep 3, 2020, 5:15 PM EDT
In force
32 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Howard County, MD, Montgomery County, MD, Prince George's County, MD

The radar

The Sterling radar (KLWX), 42 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 4:45 PM EDTTSTM WND GST 581 Ene Washington Grove, MD
Sep 3, 4:54 PM EDTTSTM WND DMG1 E Rockville, MDLARGE BRANCHES CAUSED POWER WIRES TO COME DOWN ON WOODBURN ROAD NEAR MAPLE AVE.
Sep 3, 4:57 PM EDTTSTM WND DMG1 E Rockville, MDMULTIPLE TREES REPORTED DOWN IN ROCKVILLE AREA WITH A FOCUS NEAR THE ROCKVILLE CIVIC CENTER.
Sep 3, 5:03 PM EDTTSTM WND DMG2 Sse Glenmont, MDTREE DOWN ON HOUSE ON 1900 BLOCK OF CARMODY DRIVE.
Sep 3, 5:03 PM EDTTSTM WND DMG2 Sse Glenmont, MDTREE FELL ON HOUSE NEAR THE 1900 BLOCK OF CARMODY DR NEAR HORDE ST.
Sep 3, 5:14 PM EDTTSTM WND DMG1 Wsw Fulton, MDTREE DOWN ON LOVAT ROAD AT RESERVOIR ROAD.
Sep 3, 5:23 PM EDTTSTM WND DMG2 Sw Laurel, MDTREE DOWN BLOCKING BELLE CHASSE BOULEVARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 3:42 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

633 
WFUS51 KLWX 032043
TORLWX
MDC027-031-033-032115-
/O.NEW.KLWX.TO.W.0022.200903T2043Z-200903T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
443 PM EDT Thu Sep 3 2020

The National Weather Service in Sterling Virginia has issued a

* Tornado Warning for...
  South central Howard County in central Maryland...
  Southeastern Montgomery County in central Maryland...
  North central Prince Georges County in central Maryland...

* Until 515 PM EDT.
    
* At 443 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over North Potomac, or over Gaithersburg, moving east
  at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...For those in the direct path of a tornado touchdown, 
           flying debris will be dangerous to those caught without 
           shelter. Damage to roofs, siding, and windows may occur. 
           Mobile homes may be damaged or destroyed. Tree damage is 
           likely.

* This dangerous storm will be near...
  Redland around 450 PM EDT.
  Olney, North Bethesda, North Kensington, South Kensington and 
  Rossmoor around 455 PM EDT.
  Aspen Hill, White Oak, Kemp Mill, Forest Glen and Wheaton-Glenmont 
  around 500 PM EDT.
  Fairland, Adelphi, Colesville and Hillandale around 505 PM EDT.
  College Park, Greenbelt and Beltsville around 510 PM EDT.
  Laurel and Savage-guilford around 515 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Fulton, Garrett Park, Derwood, Spencerville, Cloverly, Calverton,
Washington Grove, Ednor, Ashton and Scaggsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3917 7684 3900 7689 3906 7730 3914 7728
TIME...MOT...LOC 2043Z 270DEG 35KT 3911 7723 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

DHOF
2 follow-up statements
029 
WWUS51 KLWX 032049
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
449 PM EDT Thu Sep 3 2020

MDC027-031-033-032115-
/O.CON.KLWX.TO.W.0022.000000T0000Z-200903T2115Z/
Howard MD-Montgomery MD-Prince Georges MD-
449 PM EDT Thu Sep 3 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR SOUTH
CENTRAL HOWARD...EAST CENTRAL MONTGOMERY AND NORTH CENTRAL PRINCE
GEORGES COUNTIES...
    
At 449 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Rockville, moving east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...For those in the direct path of a tornado touchdown, flying 
         debris will be dangerous to those caught without shelter. 
         Damage to roofs, siding, and windows may occur. Mobile 
         homes may be damaged or destroyed. Tree damage is likely.

This dangerous storm will be near...
  Olney, Aspen Hill, Kemp Mill, North Kensington, Rossmoor and 
  Wheaton-Glenmont around 500 PM EDT.
  White Oak, Adelphi, Colesville and Hillandale around 505 PM EDT.
  College Park, Greenbelt and Fairland around 510 PM EDT.
  Beltsville, Laurel and Savage-guilford around 515 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Fulton, Derwood, Spencerville, Cloverly, Calverton, Ednor,
Scaggsville, Burtonsville, Wheaton and Norbeck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3917 7684 3900 7689 3907 7724 3912 7723
TIME...MOT...LOC 2049Z 269DEG 34KT 3910 7717 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

DHOF
371 
WWUS51 KLWX 032058
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
458 PM EDT Thu Sep 3 2020

MDC027-031-033-032115-
/O.CON.KLWX.TO.W.0022.000000T0000Z-200903T2115Z/
Howard MD-Montgomery MD-Prince Georges MD-
458 PM EDT Thu Sep 3 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR SOUTH
CENTRAL HOWARD...EAST CENTRAL MONTGOMERY AND NORTH CENTRAL PRINCE
GEORGES COUNTIES...
    
At 458 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Rossmoor, or near Olney, moving east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...For those in the direct path of a tornado touchdown, flying 
         debris will be dangerous to those caught without shelter. 
         Damage to roofs, siding, and windows may occur. Mobile 
         homes may be damaged or destroyed. Tree damage is likely.

This dangerous storm will be near...
  Fairland around 505 PM EDT.
  Beltsville around 510 PM EDT.
  Laurel around 515 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Spencerville, Cloverly, Calverton, Scaggsville, Burtonsville,
Norbeck, Ednor, Glenmont, Fulton and Wheaton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3915 7685 3911 7686 3904 7688 3907 7709
      3914 7709 3914 7707
TIME...MOT...LOC 2058Z 270DEG 35KT 3910 7705 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

DHOF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Sep 3, 2:46 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 3, 2:46 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
246 PM EDT Thu Sep 3 2020

.SYNOPSIS...
A surface trough will linger across the area through this
evening before a strong cold front crosses the area late Friday.
High pressure will build over the area for the Labor Day
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers are moving west-southwest to east-northeast across
western Maryland and eastern West Virginia. No thunderstorms
yet. I stress yet. Over the next hour or two, we should see a
ramp up of strong to severe thunderstorms along I-81 and north
of I-66 then immediately east closer to the metro area. Isolated
supercells ahead of more organized convection could spawn a
tornado or two. If not tornadoes, watch out for damaging winds
and heavy rainfall. These thunderstorms will linger into early
evening in the metro areas prior to pushing into southern
Maryland thereafter. Although flooding concerns are low due to
rapid movement of thunderstorms, a few thunderstorms could
produce torrential rainfall that could lead to isolated
incidences of flash flooding. The highest risk of encountering
damaging winds and/or tornado along with flooding rainfall would
be northeast Maryland. While temperatures will be in the upper
80s to lower 90s, the heat indice values could approach 100
degrees late this afternoon. Heat indice values could be closer
to 105 in parts of east-central Virginia

Tonight should be fairly quiet, with lows in the 60s and 70s
after the convection makes its way into the Delmarva area.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A quick moving cold front will move across our area on Friday.
A few showers are possible ahead of it, especially over our
higher elevations and our southern zones, where it will have
weak mid level energy support and higher dew points. Instability
will be around 1000 J/kg with 40 knots shear, so an isolated
storm could develop with little impacts, especially in eastern
Virginia and southern Maryland.

High pressure will build into our area Friday night and will remain
in control through Saturday night. Dry and cooler air mass will
build over us. High temperatures on Saturday will be in the upper
70s and near 80. Low temperatures on Friday and Saturday night will
drop into the 50s and 60s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
On Sunday, surface ridging along much of the Eastern Seaboard will
remain in place although pressures should come down a bit as the
ridge slowly edges eastward. This affords another day of seasonal
temperatures along with lower dew points which stay in the mid/upper
50s. Heading into Labor Day, an upper ridge anchoring the western
Atlantic is forecast to shift westward toward the coast. The
building of mid-level heights will bring temperatures up a bit while
conditions becoming noticeably more humid. Uncertainties loom during
the early to middle portion of next week given global ensembles
diverge on the pattern, most notably upstream. The conclusion of the
holiday weekend will be dry with the potential return of
precipitation to the forecast by as early as Tuesday.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
An upper level disturbance will spawn strong to severe
thunderstorms across the terminals late this afternoon and early
evening.. SubVFR conditions will be temporary due to lower cigs.
VFR conditions return Thursday night and into Saturday night
with quieter weather. A few showers are possible Friday
afternoon, especially near CHO, with minimal impacts.

No significant weather expected through Labor Day.

&&

.MARINE...
Winds remain below Small Craft Advisory criteria through Friday.
Winds will increase behind a front Friday night and a Small Craft
Advisory may be needed over portions of the waters. Winds will
recede below criteria Saturday into Saturday night. Thunderstorms are
expected to move across the waters this afternoon into the evening.
Special Marine Warnings may be needed. Waterspouts cannot be ruled
out.

Slight increase in southeasterly winds by Labor Day, up to 12
knots.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...BRO
AVIATION...KLW/BRO
MARINE...KLW/BRO
Hazardous weather outlook, Sep 3, 3:51 PM EDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
351 PM EDT Thu Sep 3 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-042000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
351 PM EDT Thu Sep 3 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms with damaging wind gusts and
isolated tornadoes are possible this afternoon into this
evening. The best chance of severe weather is between 4 PM and
9 PM EDT. The risk is highest for areas along and north of U.S
Highway 50. Scattered instances of flash flooding are possible in
the District of Columbia, northeast Maryland, and portions of
northeast Virginia.

A Tornado Watch has been issued for the area until 10 pm this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-042000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
351 PM EDT Thu Sep 3 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered severe thunderstorms with damaging wind
gusts and isolated tornadoes are possible this afternoon into this
evening. The best chance of severe weather is between 1 PM and
9 PM EDT. The risk is highest for areas along and north of U.S.
Highway 50. Scattered instances of flash flooding are also
possible in portions of central Maryland.

A Tornado Watch is out for a large part of the area until 10 pm
this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:02 PM EDTSevere Thunderstorm WarningLWXHarford43 min
Sep 2, 8:45 PM EDTSevere Thunderstorm WarningLWXAnne Arundel9 min
Sep 3, 3:30 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington45 min
Sep 3, 3:41 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick, Howard, Montgomery49 min
Sep 3, 3:43 PM EDTTornado WarningLWXCarroll, Frederick, Howard19 min
Sep 3, 4:07 PM EDTSevere Thunderstorm WarningLWXMontgomery38 min
Sep 3, 4:31 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Howard, City of Baltimore44 min
Sep 3, 4:36 PM EDTSevere Thunderstorm WarningLWXHoward, Montgomery, Prince George's54 min
Sep 3, 4:36 PM EDTTornado WarningLWXBaltimore, Carroll, Howard, City of Baltimore24 min
Sep 3, 5:05 PM EDTTornado WarningLWXBaltimore, Harford, City of Baltimore40 min
Sep 3, 5:10 PM EDTTornado WarningLWXMontgomery, Prince George's35 min
Sep 3, 5:14 PM EDTAreal Flood WarningLWXMontgomery, Prince George's6 hr
Sep 3, 5:16 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Prince George's59 min
Sep 3, 5:27 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Montgomery, Prince George's63 min
Sep 3, 5:29 PM EDTFlash Flood Warning Considerable damage threatLWXMontgomery, Prince George's3 hr
Sep 3, 5:33 PM EDTAreal Flood WarningLWXBaltimore, Carroll, Harford, Howard, City of Baltimore3 hr
Sep 3, 5:55 PM EDTTornado WarningLWXAnne Arundel14 min
Sep 3, 7:10 PM EDTAreal Flood WarningLWXPrince George's2 hr
Sep 3, 7:41 PM EDTAreal Flood WarningLWXAnne Arundel, Prince George's6 hr

Nearby

Tornado Warnings in Maryland, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.